Alert archive / Tennessee / Wind Advisories in 2017

Wind Advisory 15, NWS Memphis, TN

June 23, 20174 states

NWS Memphis, TN issued this wind advisory at Jun 23, 2017, 9:04 AM CDT for 4 states. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2017, 9:04 AM CDT (14:04 UTC)
Expired
Jun 23, 2017, 12:43 PM CDT
In force
4 hr
Issued by
NWS Memphis, TN
All 38 counties

Craighead County, AR, Crittenden County, AR, Cross County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Coahoma County, MS, DeSoto County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 21 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 2.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS74 KMEG 231404
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
904 AM CDT Fri Jun 23 2017

...Remnants of Cindy Producing Gusty Winds...

.Remnants of Tropical Depression Cindy will continue to move
northeastward across Northeast Arkansas into Northwest Tennessee
this morning. As a result, gusty winds will occur across portions
of the Mid-South into the early afternoon hours.

ARZ026>028-035-036-048-049-058-MSZ001-002-007-008-010>013-020-021-
TNZ048>050-088-089-231800-
/O.NEW.KMEG.WI.Y.0015.170623T1404Z-170623T1800Z/
Craighead-Poinsett-Mississippi-Cross-Crittenden-St. Francis-
Lee AR-Phillips-DeSoto-Marshall-Tunica-Tate-Coahoma-Quitman-
Panola-Lafayette-Tallahatchie-Yalobusha-Lauderdale-Tipton-Haywood-
Shelby-Fayette-
Including the cities of Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena,
Southaven, Olive Branch, Holly Springs, Tunica, Senatobia, 
Clarksdale, Marks, Batesville, Oxford, Charleston, Water Valley, 
Coffeeville, Ripley TN, Covington, Brownsville, Bartlett, 
Germantown, Collierville, Memphis, Millington, Somerville, 
and Oakland
904 AM CDT Fri Jun 23 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

The National Weather Service in Memphis has issued a Wind
Advisory, which is in effect until 1 PM CDT this afternoon. 

* WINDS...Speeds sustained at 25 MPH with gusts above 40 MPH at 
  times

* TIMING...through 1 PM CDT

* IMPACTS...Winds this strong can make driving 
  difficult...especially for high profile vehicles. Use extra 
  caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 to 39 mph are
expected...or gusts will range between 40 and 57 mph. Winds this
strong can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$

MOZ113-115-TNZ001>004-019>022-051>055-232100-
/O.NEW.KMEG.WI.Y.0015.170623T1500Z-170623T2100Z/
Dunklin-Pemiscot-Lake-Obion-Weakley-Henry-Dyer-Gibson-Carroll-
Benton TN-Crockett-Madison-Chester-Henderson-Decatur-
Including the cities of Kennett, Caruthersville, Tiptonville, 
Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, 
Huntingdon, Camden, Alamo, Jackson, Henderson, Lexington, 
Parsons, and Decaturville
904 AM CDT Fri Jun 23 2017

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

The National Weather Service in Memphis has issued a Wind
Advisory, which is in effect until 4 PM CDT this afternoon. 

* WINDS...Speeds sustained at 25 MPH with gusts above 40 MPH at 
  times

* TIMING...through 4 PM CDT

* IMPACTS...Winds this strong can make driving 
  difficult...especially for high profile vehicles. Use extra 
  caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 to 39 mph are
expected...or gusts will range between 40 and 57 mph. Winds this
strong can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$

KRM
1 follow-up statement
072 
WWUS74 KMEG 231743
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
1243 PM CDT Fri Jun 23 2017


ARZ026>028-035-036-048-049-058-MSZ001-002-007-008-010>013-020-021-
TNZ048>050-088-089-231845-
/O.CAN.KMEG.WI.Y.0015.000000T0000Z-170623T1800Z/
Craighead-Poinsett-Mississippi-Cross-Crittenden-St. Francis-
Lee AR-Phillips-DeSoto-Marshall-Tunica-Tate-Coahoma-Quitman-
Panola-Lafayette-Tallahatchie-Yalobusha-Lauderdale-Tipton-Haywood-
Shelby-Fayette-
Including the cities of Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena,
Southaven, Olive Branch, Holly Springs, Tunica, Senatobia, 
Clarksdale, Marks, Batesville, Oxford, Charleston, Water Valley, 
Coffeeville, Ripley TN, Covington, Brownsville, Bartlett, 
Germantown, Collierville, Memphis, Millington, Somerville, 
and Oakland
1243 PM CDT Fri Jun 23 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Memphis has cancelled the Wind
Advisory. 

The strongest bands from Tropical Depression Cindy continue to 
move northeastward out of the Mid-South. Thus ending the threat
for sustained winds over 25 mph. Although, gusty winds of 10 to 20
mph with gusts to 30 mph will continue into the afternoon hours.

$$

MOZ113-115-TNZ001>004-019>022-051>055-231845-
/O.CAN.KMEG.WI.Y.0015.000000T0000Z-170623T2100Z/
Dunklin-Pemiscot-Lake-Obion-Weakley-Henry-Dyer-Gibson-Carroll-
Benton TN-Crockett-Madison-Chester-Henderson-Decatur-
Including the cities of Kennett, Caruthersville, Tiptonville, 
Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, 
Huntingdon, Camden, Alamo, Jackson, Henderson, Lexington, 
Parsons, and Decaturville
1243 PM CDT Fri Jun 23 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Memphis has cancelled the Wind
Advisory. 

The strongest bands from Tropical Depression Cindy continue to 
move northeastward out of the Mid-South. Thus ending the threat
for sustained winds over 25 mph. Although, gusty winds of 10 to 20
mph with gusts to 30 mph will continue into the afternoon hours.

$$

KRM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Jun 23, 6:41 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 23, 6:41 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
641 AM CDT Fri Jun 23 2017

.UPDATE...

Updated for the 12Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 348 AM CDT Fri Jun 23 2017/

DISCUSSION...

The remnants of Cindy remain the focus for this forecast update.
Early morning satellite and radar trends show an increase in
convection to the Northeast of the center of circulation. The
HRRR model seems to have a very good handle on this
development...although it seems to have the low/Cindy a bit too
far North. WPC 24hr QPF totals are below 3 inches with 3 and 6 hr
Flash Flood guidance of 2.5-3.5 inches and 3-4 inches
respectively. Observed three hour rainfall rates associated with
the convection in East Arkansas are increasing but remain below
1.5 inches per hour. Precipitable water values in excess of two
inches...may result in rain rates as high as 2 inches per hour
over the next few hours. Vertical wind profiles near and West of
the Mississippi are more unidirectional than they are farther East
supporting training of showers/thunderstorms. However as the
low/Cindy moves to the Northeast...the focus for the any training
storms should shift East. Not very confident that the ongoing
Flash flood watch is warranted...but with the recent convective
development and coordination with surrounding offices decided to
not make any changes.

The Storm Prediction Center has included a small portion of West
Tennessee and Northeast Mississippi...mainly near the Tennessee
River and Alabama state line in a Slight Risk for severe
thunderstorms today. Farther West to the Mississippi River there
is a Marginal risk. The main threat will be brief tornadoes to the
East of the center of circulation where vertical shear is
maximized.

Highs today...and for the next 5 days or more should remain below
normal. Some guidance even keeps far Northern portions of the
Midsouth in the 70s for highs early next week. That seems unlikely
in late June...so I tacked on a couple degrees to guidance during
that timeframe. After midweek high temperatures should rebound
back to within a couple degrees of normal...generally in the upper
80s. After Cindy moves out of the area this evening and a cold
front shifts through the area tonight there does not appear to be
any enhanced chance of rain for the next 7 days. No plans to add
anything to the HWO.

30

&&

.AVIATION...
12Z TAF cycle

Low clouds will remain over the region for much of the day as the
remnants of Tropical Storm Cindy move across the forecast area.
Periods of rain will continue through much of the daylight hours
as well. Conditions will improve late tonight with VFR conditions
returning. Winds will be mainly from the south today at 10 to 15
knots with higher gusts shifting to the north tonight.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flash Flood Watch through this evening for Dunklin-Pemiscot.

MS...Flash Flood Watch through this evening for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

TN...Flash Flood Watch through this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jun 23, 3:58 AM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
358 AM CDT Fri Jun 23 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
358 AM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flash flood watch is in effect tonight for much of the Mid-South
except Northeast Mississippi and parts of Northeast Arkansas.

A few strong to severe storms are possible today to the East of
the center of circulation associated with the remnants of
Cindy....mainly in Northeast Mississippi and West Tennessee near
the Tennessee River. Brief tornadoes are the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Friday evening.

In the hours before

Special weather statement, Jun 23, 7:26 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
726 AM CDT Fri Jun 23 2017

ARZ027-035-036-048-049-058-MSZ001>017-020>024-TNZ049-050-052>055-
088>092-231530-
Poinsett-Cross-Crittenden-St. Francis-Lee AR-Phillips-DeSoto-
Marshall-Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-
Coahoma-Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-
Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Tipton-Haywood-
Madison-Chester-Henderson-Decatur-Shelby-Fayette-Hardeman-McNairy-
Hardin-
Including the cities of Harrisburg, Wynne, West Memphis,
Forrest City, Marianna, Helena, West Helena, Southaven,
Olive Branch, Holly Springs, Ashland, Ripley MS, Corinth, Iuka,
Tunica, Senatobia, Booneville, Clarksdale, Marks, Batesville,
Oxford, New Albany, Pontotoc, Tupelo, Fulton, Charleston,
Water Valley, Coffeeville, Bruce, Calhoun City, Houston, Okolona,
Amory, Aberdeen, Covington, Brownsville, Jackson, Henderson,
Lexington, Parsons, Decaturville, Bartlett, Germantown,
Collierville, Memphis, Millington, Somerville, Oakland, Bolivar,
Selmer, and Savannah
726 AM CDT Fri Jun 23 2017

...BRIEF GUSTY WIND EXPECTED AS THE REMNANTS OF CINDY TRACK
ACROSS THE MIDSOUTH...

Wind gusts to 40 mph will be possible this morning along the
leading edge of enhanced convection associated with the remnants
of tropical storm Cindy. Sustained winds may exceed 25 mph along
with the higher gusts but should not last more than should 30
minutes at any given location.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:59 PM CDTAreal Flood AdvisoryMEGPontotoc61 min
Jun 22, 8:24 PM CDTSpecial Weather StatementMEGUnion21 min
Jun 23, 8:53 AM CDTFlash Flood WarningMEGCoahoma, Tunica3 hr
Jun 23, 10:29 AM CDTTornado WarningMEGItawamba, Lee, Prentiss25 min
Jun 23, 11:04 AM CDTTornado WarningMEGTishomingo12 min
Jun 23, 11:38 AM CDTTornado WarningMEGItawamba22 min
Jun 23, 12:01 PM CDTSevere Thunderstorm WarningMEGMonroe44 min
Jun 23, 6:45 PM CDTSpecial Weather StatementMEGDeSoto, Tate30 min
Jun 23, 5:21 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton54 min
Jun 23, 6:13 PM CDTSpecial Weather StatementMEGLauderdale, Tipton47 min
Jun 23, 6:15 PM CDTSpecial Weather StatementMEGFayette, Shelby45 min
Jun 23, 5:45 AM CDTFlash Flood WarningMEGCross, Lee, St. Francis3 hr
Jun 23, 3:14 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph61 min
Jun 23, 3:34 PM CDTSevere Thunderstorm WarningMEGRandolph41 min
Jun 23, 4:08 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Randolph52 min
Jun 23, 4:37 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett38 min
Jun 23, 4:42 PM CDTFlash Flood WarningMEGLawrence, Randolph3 hr
Jun 23, 4:51 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett39 min
Jun 23, 4:54 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi34 min
Jun 23, 5:20 PM CDTFlash Flood WarningMEGCraighead, Greene3 hr
Jun 23, 8:59 AM CDTFlash Flood WarningMEGDunklin, Pemiscot3 hr

Nearby

Wind Advisories in Tennessee, 2017Wind Advisories in Mississippi, 2017Wind Advisories in Arkansas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.